Alert archive / Oregon / Frost Advisories in 2016

Frost Advisory 19, NWS Medford, OR

December 24, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 24, 2016, 3:57 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 24, 2016, 10:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 3:57 AM PST (11:57 UTC)
In effect from
Dec 24, 2016, 10:00 PM PST
Expired
Dec 25, 2016, 7:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 12.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS76 KMFR 241157
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
357 AM PST SAT DEC 24 2016

ORZ021-022-250800-
/O.NEW.KMFR.FR.Y.0019.161225T0600Z-161225T1500Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH
357 AM PST SAT DEC 24 2016

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
SUNDAY. 

* TEMPERATURE...33 TO 36.

* LOCATIONS INCLUDE...REEDSPORT...COOS BAY...NORTH
  BEND...BANDON...PORT ORFORD...GOLD BEACH...BROOKINGS AND HARBOR.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT
  UNPROTECTED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
361 
WWUS76 KMFR 242118
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
118 PM PST SAT DEC 24 2016


ORZ021-022-251200-
/O.CAN.KMFR.FR.Y.0018.161225T0600Z-161225T1500Z/
/O.NEW.KMFR.FR.Y.0020.161226T0600Z-161226T1500Z/
/O.CON.KMFR.FR.Y.0019.161225T0600Z-161225T1500Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT
ORFORD...BROOKINGS...HARBOR...GOLD BEACH
118 PM PST SAT DEC 24 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM PST SUNDAY...
...FROST ADVISORY IN EFFECT FROM 10 PM SUNDAY TO 7 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 10 PM SUNDAY TO 7 AM PST
MONDAY. 

* TEMPERATURE...33 TO 36.

* LOCATIONS INCLUDE...REEDSPORT...COOS BAY...NORTH BEND... 
  BANDON...PORT ORFORD...GOLD BEACH...BROOKINGS AND HARBOR. 

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT 
  UNPROTECTED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CC
416 
WWUS76 KMFR 250818
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1218 AM PST SUN DEC 25 2016

ORZ021-022-251500-
/O.CON.KMFR.FR.Y.0019.000000T0000Z-161225T1500Z/
/O.CON.KMFR.FR.Y.0020.161226T0600Z-161226T1500Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH
1218 AM PST SUN DEC 25 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM PST MONDAY...

* TEMPERATURE...33 TO 36.

* LOCATIONS INCLUDE...REEDSPORT...COOS BAY...NORTH BEND... 
  BANDON...PORT ORFORD...GOLD BEACH...BROOKINGS AND HARBOR. 

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT 
  UNPROTECTED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 23, 10:11 PM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Dec 23, 10:11 PM PST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1011 PM PST Fri Dec 23 2016

.DISCUSSION...The forecast was updated this evening to downgrade
the winter storm warning headlines for the Cascades and Siskiyou
mountains to a winter weather advisory for snow through 7 AM Saturday
morning. The coverage of the winter weather advisory was also
adjusted. It aligns with areas above the 1500 foot elevation that
are expected to receive an inch or more of accumulation from
scattered to numerous light snow showers. This activity will be
most frequent at northwest facing slopes...including Siskiyou
Summit, Diamond Lake, and the Warner mountains. Also, a trough
lingers over the far east side and should produce a more
widespread inch or two of snow in Modoc and southern Lake Counties
overnight.

After 7 AM, a few flurries are possible through the day with
little or no additional accumulation. Areas of west side valley
low clouds and fog are expected to form late Saturday night into
Christmas morning. It is also noteworthy...the extent to which
temperatures will be colder on Christmas morning than in the
previous few days.

The 00Z GFS has trended a bit weaker and farther north with the
next front on Monday night into Tuesday. Snow levels are forecast
to be around 3000 feet with the bulk of precipitation north of our
area...but likely extending at least across southwest Oregon.

&&

.AVIATION...24/00Z TAF CYCLE...Showers continued to diminish across
the west side, but we could still see isolated showers of rain or
snow through the night. Clouds and mist should keep conditions no
better than MVFR in most areas, and they may worsen to IFR in any
showers. Things are unstable enough that we don't expect LIFR low
clouds/fog, but places like KRBG may deteriorate late tonight. On
the east side, a shortwave will bring considerable snow shower
activity through the evening with widespread MVFR conditions and
occasional IFR in heavier snow showers. This will wind down
overnight with leftover clouds and MVFR Cigs/Vis. -Wright

&&

.MARINE...Updated 200 PM PST Friday 23 December 2016...Northwest
winds will gradually diminish over the next 24 hours, and then
remain relatively light through Christmas day. However, seas will
remain at small craft advisory level through Saturday night, due,
primarily, to west swells around 10 feet. A frontal system will
bring moderate to strong south winds on Tuesday, and this will be
followed by a heavy, long period, west swell Wednesday. A strong
ridge will build aloft over the area late next week into the
following weekend. This will likely result in a prolonged period of
moderate north winds over the waters. -Wright

&&

.PREV DISCUSSION... /Issued 225 PM PST Fri Dec 23 2016/

DISCUSSION...Prepare for winter like travel this evening and
tonight if you are planing on traveling over the passes on
Interstate 5, Cascades and east side. Allow extra time for traveling
and leave more room between you and the vehicle ahead of you.

The latest Satellite image shows a surface low circulation just west
of Arcata California with plenty of moisture being advected ahead of
it in Siskiyou County and Cascade westward. There have been areas of
moderate to heavy precipitation resulting in snow levels temporarily
lowering to around 2000 feet. Moderate wet snow has been observed the
web cam at Canyon Mountain on I-5 and Sexton Summit. So far
accumulating snow has been confined to the ground with some road
slush at times. The short range high res models show this band
shifting east with steady precipitation becoming broken up from west
to east through early this evening. The satellite image also shows
cold air aloft over the waters that's advancing near the coast. This
will move overhead tonight and snow levels will lower to around 1500
feet later this evening and tonight west of the Cascades. The
current winter weather advisory for this area looks good.

Meanwhile could not rule out moderate to heavy snow early this
evening along the Cascades and Siskiyous, so to play it safe, we'll
extend the end time of the winter storm warning until 7 pm pst this
evening.

Showers will continue tonight as the upper trough and cold air aloft
moves overhead. overall they should gradually decrease west ofthe
Cascades during the overnight period. However as previously
mentioned, snow levels could get down to around 1500 feet and with
road temperatures expected to get near freezing, there's a greater
chance for some of the snow to stick and cause slick driving
conditions. Bridges and overpasses will have higher risk for slick
conditions. So anyone traveling during this time need to pay extra
attention and prepare for winter like conditions.

The upper trough will slowly move east on Christmas Eve with and
showers will become more isolated. Any road snow should be confined
to the early morning hours and any additional snow showers will be
light and should not stick due to increasing road temperatures.

Dry weather is expected Saturday night through Monday, but it will
be colder at night and temperatures during the day will be below
normal. In fact low temperatures in the single digits or just below
zero will be common east of the Cascades Sunday and Monday morning
and low to upper 20s west of the Cascades. Even the Coast could
see readings in the low to mid 30s.

The models show a warm front approaching the northwest part of the
forecast area Monday night. The models differ with the southward
extent of the precipitation. For now, kept the best chance of precip
along the coast north of Cape Blanco and Douglas county.
- Petrucelli

Long Term...Tuesday through Friday...An active pattern is expected
during the Tuesday and Wednesday period as an upper level jet stream
sets up over the Pacific Northwest and brings the storm track into
the area. Late in the week, an upper level ridge will develop over
the region and lift the storm track northward. Late in the week,
there is low confidence in whether the ridge will remain in place or
shift eastward though.

Models are in good agreement for Tuesday that a front will move into
the area and bring a mix of rain and mountain snow. Snow levels may
start out lower around 2500 feet Tuesday morning but then are
expected to rise to higher pass levels of 4500 feet during the
afternoon and into the evening. Of note, the GFS is warmer with
this system and shows snow levels rising to around 5000 to 6000
feet during the day Tuesday. Behind the front, Tuesday night
expect to snow levels lower to 2500 to 3000 feet elevation.
However, showers are forecast to decrease in areal coverage and
intensity during the overnight time.

Another front to the north may bring some showers to the area on
Wednesday, mainly over northern portions of the area in Coos,
Douglas and northern Klamath counties.

An upper level ridge will build in from the west late Wednesday and
strengthen over the area Wednesday night and Thursday. This will
bring a dry pattern. However, low level moisture along with light
winds and an inversion may bring areas of valley fog and freezing
fog to western valleys Wednesday night and Thursday morning. This
dry pattern will continue Thursday and Thursday night as the ridge
remains in place.

There is lower confidence late in the week concerning when the ridge
will begin to shift east with a Pacific frontal system moving into
the Pacific Northwest. The ECMWF continues to move the ridge
eastward Friday into Saturday while the GFS maintains the ridge over
Pacific Northwest coast and brings a shortwave down the backside of
the ridge late Friday. The GFS then keeps the Pacific front offshore
Friday through Saturday. /CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 7 AM PST Saturday for
     ORZ021-022-025-027>031.
     Winter Weather Advisory until 7 AM PST Saturday ABOVE 1500 FEET
     for for ORZ023-024-026.

CA...Winter Weather Advisory until 7 AM PST Saturday for CAZ080>085.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas
     until 4 AM PST Sunday for PZZ350-356-370-376.

DW/CC/TRW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:49 AM PSTFrost AdvisoryMFRCoos, Curry, Douglas9 hr
Dec 24, 1:18 PM PSTFrost AdvisoryMFRCoos, Curry, Douglas44 hr

Nearby

Frost Advisories in Oregon, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.